Hail, Beaverhead
- When
- August 6, 12:40 PM MST
- Where
- Beaverhead County, Wisdom
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -113.450
A severe thunderstorm dropped 1 inch diameter hail at Wisdom.
A broad upper level disturbance helped initiate thunderstorms over portions of southwest and central Montana. Hail the size of baseballs was reported as well as wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A broad upper level disturbance helped initiate thunderstorms over portions of southwest and central Montana. Hail the size of baseballs was reported as well as wind gusts in excess of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 10:45 AM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT THU AUG 6 2009 .UPDATE... MAIN CHANGE TO THE FORECAST WAS TO LOWER THE CHANCES OF PRECIPITATION AND ALSO SKY COVER OVER A PORTION OF SOUTHWEST MONTANA FOR THIS MORNING. IN FACT LOWERED THE CHANCES OF PRECIPITATION IN A FEW AREAS TO WHERE PRECIPITATION WOULD NOT BE MENTIONED. ALSO LOWERED THE CHANCES OF PRECIPITATION OVER A PORTION OF THE PLAINS FOR THIS MORNING. HARD TO TELL WHAT WILL TRANSPIRE THIS AFTERNOON BUT THINK THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA THEN SPREAD NORTHEAST. STILL APPEARS TO BE A RISK OF STRONGER THUNDERSTORMS BUT MAINLY OVER SOUTHWEST MONTANA AT LEAST THROUGH THIS AFTERNOON. BLANK && .AVIATION... UPDATED 1745Z VFR CONDITIONS SHOULD PREVAIL FOR THE FORECAST PERIOD WITH MVFR AND IFR POSSIBLE NEAR SHOWERS AND THUNDERSTORMS AS WELL AS AT THE VERY END OF THE FORECAST WHEN MORE STRATIFORM PRECIPITATION BEGINS. EXPECTING SIGNIFICANT RAINFALL AND LOW CEILINGS THROUGHOUT TONIGHT AND TOMORROW CAUSING MOUNTAIN OBSCURATION. WINDS SHOULD GENERALLY BE LIGHT BUT GUSTY ERRATIC WINDS ARE POSSIBLE NEAR THUNDERSTORMS AND STRONGER SHOWERS. && .PREV DISCUSSION... /ISSUED 545 AM MDT THU AUG 6 2009/ TODAY THROUGH SATURDAY...FORECAST AREA REMAINS ON TRACK FOR SEVERAL DAYS OF WET AND UNSETTLED WEATHER AS A LARGE UPPER LEVEL LOW SWINGS INLAND FROM NORTHERN CALIFORNIA TO THE NORTHERN ROCKIES. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY STREAMING INTO WESTERN PORTIONS OF MY FORECAST AREA AND ARE EXPECTED TO INCREASE IN STRENGTH AND COVERAGE THROUGH THE DAY. LATE AFTERNOON THROUGH THIS EVENING A FEW STORMS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA COULD BECOME SEVERE WITH STRONG AND DAMAGING WINDS THE PRIMARY THREAT. THE BULK OF THE STORM SYSTEM MOVES INTO THE NORTHERN ROCKIES LATE TONIGHT THROUGH FRIDAY NIGHT. WIDESPREAD RAIN AND MODERATE TO HEAVY RAIN SHOWERS WITH SCATTERED TO NUMEROUS EMBEDDED THUNDERSTORMS ARE EXPECTED. THERE COULD ALSO BE A CHANCE FOR A FEW STORMS TO BECOME SEVERE FRIDAY AFTERNOON AND EVENING...MAINLY IN SOUTHERN PORTIONS OF THE FORECAST AREA. WIDESPREAD PRECIPITATION CONTINUES INTO SATURDAY MORNING BEFORE THE UPPER TROUGH FINALLY BEGINS TO MOVE EAST OF MY FORECAST AREA AND RAIN TAPERS OFF TO SCATTERED SHOWERS SATURDAY AFTERNOON. THE COMBINATION OF CLOUD COVER AND PRECIPITATION IS EXPECTED TO KEEP TEMPERATURES BELOW SEASONAL AVERAGES THROUGH THE ENTIRE SHORT TERM PERIOD. MPJ SATURDAY NIGHT THROUGH TUESDAY NIGHT...AS STRONG UPPER-LEVEL LOW CONTINUES TO MOVE EASTWARD PRECIPITATION WILL GRADUALLY EXIT THE FORECAST AREA SO TAPERED POPS FROM WEST TO EAST THROUGH SATURDAY NIGHT AND SUNDAY. SOME DIFFERENCES BETWEEN THE GFS AND ECMWF IN TERMS OF AMOUNT OF LINGERING MOISTURE BUT AS A WEAK UPPER-LEVEL RIDGE BUILDS ON SUNDAY OVER THE AREA...AM ANTICIPATING DRIER CONDITIONS SO LEANED MORE TOWARDS THE GFS SOLUTION DURING THE TIME FRAME. IN ADDITION...CLOUDS MAY BE SLOW TO CLEAR OUT WHICH WILL KEEP COOLER THAN AVERAGE TEMPERATURES AGAIN ON SUNDAY. DRIER CONDITIONS EXPECTED TO CONTINUE THROUGH MONDAY AND TEMPERATURES WILL RETURN TO SEASONAL LEVELS. OUR NEXT WEATHER SYSTEM WILL ARRIVE ON MONDAY NIGHT AND TUESDAY AS YET ANOTHER TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST...HOWEVER THIS ONE APPEARS TO HAVE LESS MOISTURE ASSOCIATED WITH IT AND WILL STAY FARTHER NORTH AS WELL. BOTH GFS AND EC WANT TO BRING A WEAK COLD FRONT THROUGH THE FORECAST AREA ON MONDAY NIGHT AND WHILE LITTLE MOISTURE WILL BE AVAILABLE...DID INCREASE POPS TO SLIGHT CHANCE BOTH MONDAY AND TUESDAY PM DUE TO THE POSSIBILITY FOR DIURNAL HEATING AND INSTABILITY. MLS WEDNESDAY THROUGH THURSDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. BOTH GFS AND ECMWF INDICATE WEAK SHORTWAVE TROUGHS AND RIDGES MOVING OVER THE FORECAST AREA IN A SOUTHWEST TO WESTERLY FLOW ALOFT BUT AT DIFFERENT TIMES. AN UNSETTLED PERIOD IS EXPECTED...AND DUE TO THE UNCERTAINTY OF TIMING...PRECIPITATION PROBABILITIES WERE KEPT NEAR CLIMATOLOGICAL AVERAGES. ISOLATED SHOWERS AND MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION. SHOWERS AND THUNDERSTORMS SHOULD BE A LITTLE MORE NUMEROUS OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE NEAR...OR A LITTLE ABOVE SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 73 53 68 52 / 40 70 80 80 CTB 69 50 63 49 / 60 60 90 90 HLN 79 56 72 53 / 50 70 80 70 BZN 80 53 78 49 / 50 60 60 60 WEY 75 41 63 38 / 40 50 50 60 DLN 76 50 67 46 / 60 60 70 70 HVR 76 52 71 51 / 40 60 80 80 LWT 73 52 70 49 / 60 70 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...GUSTAFSON AVIATION...GUSTAFSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 528 AM MDT THU AUG 6 2009 MTZ008-012-014-015-050>055-071200- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 528 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF CENTRAL MONTANA TODAY AND TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE WITH STRONG WINDS AND HEAVY RAIN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>011-013-044>049-071200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 528 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL MONTANA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WILL BECOME WIDESPREAD ACROSS THE REGION FRIDAY THROUGH SATURDAY...ALONG WITH A CHANCE OF THUNDERSTORMS. PERIODS OF HEAVY RAIN ARE EXPECTED...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1244 PM MDT THU AUG 6 2009
MTZ008-061930-
BEAVERHEAD MT-
1244 PM MDT THU AUG 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 130 PM MDT...
AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTH FORK...OR 12 MILES NORTH OF
SALMON...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN BEAVERHEAD COUNTY...
RURAL NORTHWESTERN BEAVERHEAD COUNTY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4577 11386 4575 11381 4583 11373 4584 11363
4587 11359 4576 11337 4577 11336 4562 11297
4532 11374 4541 11379 4550 11378 4552 11384
4559 11382 4560 11389 4566 11393
TIME...MOT...LOC 1844Z 224DEG 29KT 4535 11395The Missoula radar (KMSX), 163 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
8 hail, 5 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm dropped 1 inch diameter hail at Wisdom.
A severe thunderstorm dropped 1.75 inch diameter hail at Wise River.
A thunderstorm produced a wind gust to 68 mph at Winston 1W.
A severe thunderstorm dropped 1.75 inch diameter hail at White Sulphur Springs 20WNW.
A severe thunderstorm dropped 1 inch diameter hail at Cardwell 14N.
A severe thunderstorm dropped 2.75 inch diameter hail at Wise River 3S.
A thunderstorm dropped 1.75 inch diameter hail at White Sulphur Springs 20 WNW.
A thunderstorm dropped 1.75 inch diameter hail at Toston.
A thunderstorm downed several large trees across Montana Highway 89 south of Kings Hill. An estimated 80 trees were either uprooted or snapped off by estimated 60 mph downburst winds.
A thunderstorm dropped 1.25 inch diameter hail at Denton 17SE (Ware, Montana).
A thunderstorm produced a wind gust to 60 mph at Lewistown 12NW.
A thunderstorm produced a wind gust to 60 mph at Lewistown 12NNW.
A thunderstorm produced a wind gust to 63 mph at Basin 11SW (the Elk Park DOT site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178125, 178126, 178127, 178129, 178130, 178132, 178134, 178135, 178144, 178136, 178137, 178139, 178140.